Louisiana, 2010

Flash Flooding and Damaging Wind in Louisiana, July 25, 2010

July 25, 2010 · NWS LIX · 3 events in 2 counties and zones

Remnants of Tropical Storm Bonnie moved across the region and produced heavy rainfall in a several locations resulting in flash flooding in portions of Southeast Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$706,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Remnants of Tropical Storm Bonnie moved across the region and produced heavy rainfall in a several locations resulting in flash flooding in portions of Southeast Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 24, 8:23 PM CST, 7 hours 22 minutes earlier.

Area forecast discussion, Jul 24, 8:23 PM CST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
923 PM CDT SAT JUL 24 2010

.UPDATE...

...SOUNDING DISCUSSION...

NO PROBLEMS WITH THE FLIGHT THIS EVENING. A VERY MOIST AND TROPICAL
SOUNDING WITH A PW OF 2.29 INCHES. WINDS ARE MODERATE AND EASTERLY
BELOW 650 MILLIBARS WITH A SOUTHERLY FLOW ALOFT AS THE REMNANTS OF
BONNIE APPROACH THE LOUISIANA COAST.

&&

.PREV DISCUSSION... /ISSUED 316 PM CDT SAT JUL 24 2010/

SHORT TERM...

BONNIE REMAINS THE MAIN FOCUS IN THE SHORT TERM AND ITS EFFECT ON
THE SENSIBLE WEATHER ACROSS SOUTHEAST LA AND SOUTHERN MS. BONNIE
CURRENTLY SOUTHEAST OF THE MOUTH OF THE MISSISSIPPI RIVER AND
CONTINUES TO MOVE TO THE NORTHWEST. SQUALLY CONDS HAVE BEEN
OBSERVED THROUGHOUT THIS AFTERNOON WITH CONVECTION FORCED BY THE
CYCLONE. ADDITIONAL SQUALLS/TSRA ARE EXPECTED OVERNIGHT
TONIGHT...AND WILL LEAVE WIND ADVISORY IN PLACE AS IT STANDS TO
ACCOUNT FOR SQUALLY CONDITIONS. WARM OVERNIGHT LOWS WITH
INCREASING DEWPOINTS. MINOR COASTAL FLOODING WITH 1-2 FT TIDAL
ANOMOLIES ANTICIPATED...AND THIS IS HANDLED WITH A COASTAL FLOOD
STATEMENT FOR THE HIGH TIDE CYCLE THROUGH OVERNIGHT TONIGHT. GIVEN
SUFFICIENT DEEP LAYER SHEAR AND INCREASING 0-1KM SHEAR WITH THE
APPROACHING SURFACE CYCLONE... ISOLD TORNADOES/WATERSPOUTS CANNOT
BE RULED OUT AND WILL CONTINUE MENTION IN HWO.

WITH PLENTY OF RESIDUAL LOW LEVEL MOISTURE TOMORROW...WILL
CONTINUE WITH HIGH POPS FOR AFTERNOON CONVECTION. PWS REMAIN IN
THE 2.2-2.4 INCH RANGE. ALSO...DEPENDING ON TEMPERATURES... WE MAY SEE
HEAT INDICES OVER 105 IN MANY LOCATIONS TOMORROW AFTERNOON.

MANNING

LONG TERM...

GFS AND ECMWF IN RATHER STRIKING AGREEMENT REGARDING THE LARGE
UPPER LEVEL RIDGE TO BUILD OVER THE SOUTHEAST CONUS THIS WEEK.
PRECIPITATION CHANCES WILL DROP OFF BEGINNING TUES...THROUGH THE
END OF THE WEEK. UPPER RIDGE WILL BRING ABOVE NORMAL TEMPS AND
PLENTY OF SUBSIDENCE...WITH POPS NEAR OR BELOW CLIMATOLOGY.

MANNING

AVIATION...

ISLD TO SCT SHRA CONTINUE AROUND ALL TAF SITES. WITH BONNIE
CIRCULATION PASSING CLOSE TO THE LAKE...NORTHEAST WINDS OFF LAKE
PONTCHARTRAIN WILL BE GUSTY FOR NEW AND MSY. OFF AND ON PRECIP WILL
AFFECT EACH SITE...BUT MORE CONVECTION NORTH AND EAST OF THE
CIRCULATION MAINLY ASD...NEW...GPT AND MCB. CEILINGS WILL BOUNCE
FROM 1500 TO 3500 FEET OVERNIGHT THROUGH 18Z. IN ADDITION...WINDS
FROM 7 TO 20 KNOTS WITH GUSTS FROM NORTHEAST TO SOUTHEAST THROUGH
THE PERIODS. ALL IN ALL...VFR TO MVFR CONDITION WILL BE PREVAILING
OUTSIDE OF STORMS THROUGH 18Z SUNDAY.

MARINE...

TROPICAL DEPRESSION BONNIE WILL CONTINUE TO APPROACH SOUTHEAST
LOUISIANA COASTAL TONIGHT. WITH THE DECAY OF TROPICAL DEPRESSION
BONNIE ON SUNDAY...RIDGE OF HIGH PRESSURE WILL REBUILD FROM
FLORIDA TO THE CENTRAL GULF COAST LATE SUNDAY THROUGH TUESDAY.
WINDS AND WAVES WILL DECREASE BY SUNDAY AFTERNOON. THE MAIN HIGH
WILL OVER THE AREA WEDNESDAY AND THURSDAY. ERGO...WINDS LESS THAN
10 KNOTS AND SEAS LESS THAN 2 FEET ARE ON TAP FOR NEXT WEEK. 18

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  90  73  91 /  40  60  30  50
BTR  75  92  76  92 /  40  60  30  50
ASD  76  89  76  89 /  50  60  30  50
MSY  78  90  77  90 /  50  60  30  50
GPT  78  90  77  90 /  50  50  30  50
PQL  77  89  75  90 /  50  50  30  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM SUNDAY FOR THE FOLLOWING ZONES:
     BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM
     BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM
     THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE PORT FOURCHON TO LOWER
     ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
     FROM 20 TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS
     OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...AND MISSISSIPPI SOUND.

     SMALL CRAFT ADVISORY UNTIL 10 AM SUNDAY FOR THE FOLLOWING ZONES:
     AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 AM SUNDAY FOR THE FOLLOWING ZONES:
     AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.

     SMALL CRAFT ADVISORY UNTIL 7 AM SUNDAY FOR THE FOLLOWING ZONES:
     BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM
     BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM
     THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE PORT FOURCHON TO LOWER
     ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
     FROM 20 TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS
     OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...AND MISSISSIPPI SOUND.

&&
Hazardous weather outlook, Jul 25, 2:58 AM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
358 AM CDT SUN JUL 25 2010

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-260900-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
358 AM CDT SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

TIDES...
A COASTAL FLOOD ADVISORY HAS BEEN POSTED FOR THE SOUTHEAST AND
EAST FACING SHORES FROM NEAR BAY ST. LOUIS TO THE EAST BANK OF
PLAQUEMINES PARISH. TIDES WERE RUNNING TWO FEET ABOVE NORMAL ALONG
THE COAST OF HANCOCK COUNTY AND NEAR LAKE BORGNE. TIDES ARE LIKELY
TO REMAIN ONE AND ONE HALF TO TWO FEET ABOVE NORMAL TODAY WHICH
WILL RESULT IN MINOR FLOODING OF LOW LYING AREAS NEAR AND DURING
HIGH TIDE LATER THIS MORNING AND THIS AFTERNOON.

THUNDERSTORMS...
ISOLATED THUNDERSTORMS EARLY THIS MORNING ARE EXPECTED TO BECOME
SCATTERED TO NUMEROUS AT TIMES TODAY. THE MAIN THREATS FROM
THUNDERSTORMS TODAY WILL BE CLOUD TO GROUND LIGHTNING AND BRIEF
VERY HEAVY RAINFALL. A FEW OF THE STRONGER THUNDERSTORMS COULD
ALSO PRODUCE WIND GUSTS AROUND 35 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS....
TROPICAL MOISTURE WILL REMAIN IN PLACE MONDAY THROUGH WEDNESDAY
LEADING TO SCATTERED...MAINLY DIURNALLY DRIVEN THUNDERSTORMS
THROUGH THE PERIOD. A DEEP LAYER OF HIGH PRESSURE WILL BUILD OVER
THE AREA THURSDAY THROUGH SATURDAY WHICH WILL RESULT IN ONLY
ISOLATED MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS. THE STRONGER
THUNDERSTORMS EACH DAY MAY PRODUCE FREQUENT LIGHTNING
STRIKES...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL.

DRIER CONDITIONS THURSDAY THROUGH SATURDAY WILL LEAD TO HOTTER
TEMPERATURES WITH HIGHS EXPECTED TO RETURN TO THE MID 90S OVER
MOST OF THE AREA. AFTERNOON HEAT INDICES WILL LIKELY RISE INTO
THE 105 TO 110 DEGREE RANGE...AND HEAT ADVISORIES MAY BE
REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

22/TD

In the hours before

Special weather statement, Jul 25, 3:25 AM CST, 20 minutes before
MSZ077-080-251015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
425 AM CDT SUN JUL 25 2010

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHWEST AFFECTING PEARL
RIVER COUNTY...HANCOCK COUNTY...

AT 421 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 10 MILES NORTHWEST OF DIAMONDHEAD...
OR ABOUT 16 MILES SOUTHEAST OF MCNEIL...MOVING NORTHWEST AT 20 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...MCNEIL AND CROSSROADS

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

!KUBINA!

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, West Baton Rouge

When
July 25, 3:45 AM CST to 8:30 AM CST
Where
West Baton Rouge County, Brusly to Oinclare
Cause
Heavy Rain / Tropical System
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
30.380, -91.230

Heavy rain, possibly as much as 8 inches in 90 minutes, produced flooding of streets and approximately 110 homes in the parish. The water in homes was generally several inches in depth. Media reports indicated around 20 homes were affected in the Lynndale subdivision and 15 homes in Brusly.

Thunderstorm Wind, Washington

When
July 25, 6:30 AM CST
Where
Washington County, 4.29 mi W of Pine
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
30.903, -90.092

Winds from a thunderstorm blew down six trees on Buford Creel Road.

Flash Flood, Washington

When
July 25, 7:30 AM CST to 10:00 AM CST
Where
Washington County, Pine to Thomas
Cause
Heavy Rain / Tropical System
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
30.900, -90.020

Six inches of rain caused wash outs on several roads and near bridges in northern Washington Parish. More than 20 roads and bridges were damaged in the parish.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2010Every state in 2010This day in weather historyWarnings in Louisiana, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 250182, 250189, 250193.